Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 14, 2005, 2:49 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2005, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 14, 2005, 3:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Cheshire County, NH, Hillsborough County, NH
The radar
The Boston radar (KBOX), 144 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 141854 SVRBOX NHC005-011-141945- /O.NEW.KBOX.SV.W.0017.050714T1849Z-050714T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 249 PM EDT THU JUL 14 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE THIS INCLUDES THE CITY OF KEENE NORTHWESTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE * UNTIL 345 PM EDT * AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED NEAR GILSUM AND WESTMORELAND...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STODDARD AND KEENE BY 310 PM EDT DUBLIN AND ANTRIM BY 330 PM EDT GREENFIELD BY 340 PM EDT LAT...LON 4317 7219 4290 7248 4286 7188 4314 7170 $$ WTB
1 follow-up statement
000
WWUS51 KBOX 141918
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT THU JUL 14 2005
NHC005-011-141945-
/O.CON.KBOX.SV.W.0017.000000T0000Z-050714T1945Z/
CHESHIRE NH-HILLSBOROUGH NH-
317 PM EDT THU JUL 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
HILLSBOROUGH AND SOUTHERN CHESHIRE COUNTIES...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SWANZEY...JUST SOUTH OF KEENE. THIS STORM WAS PART OF A
LINE OF THUNDERSTORMS FROM HILLSBOROUGH TO HINSDALE....WHICH WAS
MOVING SOUTHEAST AT 20 MPH.
THE LINE OF THUNDERSTORMS WILL BE NEAR...
FITZWILLIAM...JAFFREY AND NEW BOSTON AROUND 330 PM.
MANCHESTER AND NEW IPSWICH AROUND 345 PM.
LAT...LON 4312 7187 4278 7249 4272 7185 4303 7152
$$
WTBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:22 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 14, 10:22 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1022 AM EDT THU JUL 14 2005 .SHORT TERM (REST OF TODAY)... QUICK REVIEW OF 06Z RUNS FROM GFS AND NAM ARE IN FAIRLY GOOD AGREEMENT WITH 00Z CYCLE REGARDING CONVECTIVE POTENTIAL...WITH 06Z RUNS SHIFTING INSTABILITY AXIS A BIT FARTHER SE INTO OUR FORECAST AREA. LATEST ANALYSIS HAS SURFACE TROF ACROSS EASTERN LAKES INTO QUEBEC...WITH THETA-E RIDGE ALONG AND JUST AHEAD OF THIS FEATURE. MODELS SUGGEST THIS INSTABILITY RIDGE AND CORRIDOR OF LOW LEVEL CONVERGENCE WILL BE SLOW TO MOVE EAST (ESP IN THE ABSENCE OF A PREFRONTAL TROF)...AS MID AND UPPER LEVEL JET LAG WELL TO THE NORTHWEST (PER WATER VAPOR IMAGERY) OVER CENTRAL QUEBEC. MODELS HOLD OFF ON THIS JET ENERGY ARRIVING INTO SOUTHERN QUEBEC AND NORTHERN NEW ENGLAND TIL 00Z. SO THINKING BEST INSTABILITY AND LIFT ARRIVE THIS AFTERNOON ACROSS NORTHERN NEW ENGLAND AND THEN PROPAGATE SE INTO OUR NRN ZNS LATE THIS AFTERNOON AND EVENING. THUS...WILL LEAN CLOSER TO THE 00Z MODEL SOLUTION OF SEVERE THREAT FARTHER N THAN 06Z CYCLE. MAIN THREAT CONTINUES TO BE STRAIGHT LINE WIND DAMAGE FROM MULTICELLULAR LINE SEGMENTS...AS WIND FIELD INCREASES LATE TODAY. HAIL THREAT APPEARS TO BE MARGINAL AS WET BULB ZERO HEIGHTS ARE RUNNING HIGH AT 13-14KFT. SO ANY LARGE HAIL WILL HAVE TO COME FROM A STRONG TO INTENSE ELEVATED CORE. SO IN A NUTSHELL...PREVIOUS FORECAST LOOKS ON TRACK WITH CONVECTIVE FOCUS TO BE NORTH OF THE MASS PIKE. ONLY CHANGE WILL BE TO SHIFT FOCUS A BIT FARTHER N FROM RT-2 INTO NH ZONES...WHICH IS AGREEMENT WITH LATEST SPC DAY 1 OUTLOOK. SO WE WILL UPDATE SPS SHORTLY TO REFLECT CURRENT THINKING. .PREVIOUS DISCUSSION... (ISSUED 420 AM EDT THU JUL 14 2005) SHORT TERM (TODAY THROUGH FRIDAY)... MAIN CONCERN FOR TDA IS POTENTIAL FOR SEVERE WX AHEAD OF COLD FRONT APPROACHING FROM THE N. ALREADY THERE IS AREA OF SHOWERS/TSTMS MOVG ACRS NNY AND N VT AHEAD OF THIS CDFNT. FAIRLY STRONG SHORTWAVE FCST TO MOVE SE ACRS SRN QUEBEC WHICH WILL PUSH CDFNT SWD ACRS NRN NEW ENG THIS AFTN. INCREASING SW FLOW AHEAD OF FNT WILL HELP TO ERODE LOW CLDS ALLOWING TEMPS TO RISE INTO 80S WITH DEWPTS APPROACHING 70 ACRS NW ZONES. THIS WILL RESULT IN CAPES NEAR 1000 J/KG FOR MAINLY N ZONES. CONSIDERING LATEST RADAR TRENDS UPSTREAM...INSTABILITY COMBINED WITH BAND OF OMEGA AHEAD OF FNT WILL INCREASE POTENTIAL FOR LINE OF SHWRS/TSTMS MOVG INTO FA...MAINLY N OF MASS PIKE WHERE BEST INSTABILITY. TIMING WILL BE MAINLY THIS AFTN ALTHOUGH A FEW SHOWERS/TSTMS MAY SNEAK INTO FAR NW ZONES LATE THIS MORNING. MID LEVEL WINDS INCREASE N OF FA WITH 30-35 KTS REACHING SRN NH LT TDA. 0-6 KM SHEAR NEAR 30 KTS FAR N ZONES SO ORGANIZED MULTICELLUAR LINE MAY HOLD TOGETHER AS IT MOVES INTO N ZONES. SPC HAS PLACED NE ZONES IN SLGT RISK AND WILL ISSUE SPS TO HIGHLIGHT SVR POTENTIAL. SW FLOW WILL HOLD MARINE LAYER ACRS RI AND SE MA SO JUST SLGT CHC SHOWERS HERE. CDFNT FCST TO MOVE SWD INTO NRN FA TNGT BUT EXPECT TSTM ACTIVITY WILL DIMINISH TNGT AS IT MOVES SWD ACRS FA DUE TO WEAKENING INSTABILITY AND STABLE MARINE LAYER ALONG THE COAST. CARRIED CHC POPS TNGT AWAY FROM THE S COAST...MAINLY UNTIL MIDNIGHT. GFS INDICATES FNT WILL WASH OUT ACRS FA ON FRI AS WEAK HI PRES BUILDS TO THE E WITH ELY FLOW DEVELOPING WHILE NAM KEEPS BOUNDARY IN TACT ACRS FA WITH SW FLOW SRN ZONES AND LGT W/NW FLOW NRN ZONES. LEANED TOWARD GFS SOLN AS IT HAS SUPPORT FROM UKMET. DRIER AIR ADVECTS IN FROM THE NE ON FRI AS REFLECTED BY LOWER K INDICES BUT HIGHER PWAT AIR NOT FAR AWAY TO THE SW AND GFS CAPES APPRACH 1000 J/KG ACRS WRN CT. MENTIONED CHC SHOWERS/TSTMS FOR NW CT WHICH IS CLOSEST TO HIR MSTR/INABILITY BUT KEPT REST OF FA DRY FOR NOW. FOLLOWED COOLER MAV TEMPS ALONG THE COAST WITH ELY FLOW EXPECTED BUT TEMPS SHOULD REACH UPPER 80S FROM CT VLY TO MERRIMACK VLY. LONG TERM (FRIDAY NIGHT THROUGH NEXT WEDNESDAY)... VERY LITTLE CHANGE ANTICIPATED TO PREVIOUS FORECAST WITH NO REAL SYNOPTIC FEATURES TO FOCUS ON. WEST TO SOUTHWEST FLOW ALOFT WILL KEEP 850 MB TEMPERATURES BETWEEN +15 AND +18C THROUGH THE PERIOD. EASTERLY COMPONENT TO THE WIND ON OCCASION ALONG WITH BOUTS OF LOW CLOUDS WILL PREVENT FULL MIXING POTENTIAL AT TIMES...BUT GFS APPEARS TO BE OVER DOING EASTERLY FLOW WHEN COMPARING IT TO THE UKMET/ECMWF. LOTS OF LOW LEVEL MOISTURE SO WILL CONTINUE LOW CHANCE POPS FOR SHOWERS AND THUNDERSTORMS EACH DAY. HOWEVER...MOST OF THE TIME IT WILL END UP DRY WITH THE BEST CHANCE FOR WIDELY SCATTERED TO SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS. OF NOTE...ITS TOUGH TO REALLY ADD MUCH VALUE TO A FORECAST IN SOUTHERN NEW ENGLAND WITH LIGHT WEST TO SOUTHWEST FLOW ALOFT IN JULY BEYOND A COUPLE DAYS. THE REASON FOR THIS IS USUALLY WITH THIS TYPE OF FLOW WE HAVE A LOT OF LOW LEVEL MOISTURE AROUND WHICH BRING BOUTS OF LOW CLOUDS AND ISOLATED TO SCATTERED CONVECTION AT TIMES. SECOND...ON CERTAIN DAYS THERE WILL BE AN INVERSION RESULTING IN AN EASTERLY COMPONENT TO THE WIND AND OTHER DAYS THE WINDS WILL TURN SOUTHWEST RESULTING IN MUCH WARMER WEATHER. UNFORTUNATELY...THIS IS CONFINED TO THE IMMEDIATE BOUNDARY LAYER WHICH MODEL RESOLUTIONS STRUGGLE WITH BEYOND A FEW DAYS. THIS IS A LOT DIFFERENT FROM VERY EARLY IN THE WEEK WHEN WE HAVE A DRY WEST TO NORTHWEST FLOW ALOFT AND CONFIDENCE IN TEMPERATURE FORECASTING SEVERAL DAYS OUT WAS MUCH HIGHER. AVIATION... AREAS OF IFR DUE TO LOW CIGS AND FOG WILL GRADUALLY IMPROVE TO VFR THIS MORNING AS LOW CLDS ERODE IN SW FLOW. MAINLY VFR TODAY WITH BRIEF MVFR CONDITIONS IN ANY TSTMS THIS AFTN AND EARLY EVNG FOR NRN TERMINALS. AREAS OF IFR LIKELY DEVELOPING ALONG COASTAL TERMINALS LATER TNGT...WITH VFR ELSW. MARINE... SHORT TERM...MAY SEE A FEW GUSTS 20-25 KTS LTR TDA/TNGT WITH INCREASING PRE-FRONTAL SW FLOW BUT BELOW SMALL CRAFT CRITERIA. IN THE LONGER TERM...NO HEADLINES ARE ANTICIPATED ON THE MARINES THIS WEEKEND ALTHOUGH 3 TO 4 FOOT SEAS WILL BE POSSIBLE WITH EASTERLY FLOW AT TIMES. OTHERWISE...FOG PATCHES AND ISOLATED TO WIDELY SCATTERED CONVECTION AT TIME WILL AFFECT THE WATERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...NOCERA/AED
Hazardous weather outlook, Jul 14, 11:14 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1114 AM EDT THU JUL 14 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-150915- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1114 AM EDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER 1 PM ALONG AND NORTH OF ROUTE 2 IN MASSACHUSETTS...EXTENDING NORTH INTO NEW HAMPSHIRE. IN ADDITION TO DANGEROUS CLOUD TO GROUND LIGHTNING...A FEW OF THESE STORMS MAY BECOME SEVERE. PLEASE SEE OUR SPECIAL WEATHER STATEMENT (BOSSPSBOX) FOR MORE DETAILED INFORMATION ON THIS POTENTIAL. SHOWERS AND THUNDERSTORMS WILL TRY TO MOVE INTO SOUTHERN MASSACHUSETTS AND RHODE ISLAND THIS EVENING...BUT IS EXPECTED TO GRADUALLY WEAKEN AND FALL APART. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYTIME OVER THE NEXT WEEK. HOWEVER...THE VAST MAJORITY OF THE TIME IT WILL BE DRY. THE BEST CHANCE OF SEEING A SHOWER OR THUNDERSTORM WILL BE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM AND 9 PM THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS...MAINLY TO THE NORTH OF ROUTE 2 IN MASSACHUSETTS...EXTENDING INTO NEW HAMPSHIRE. FRANK/FMN
In the hours before
Special weather statement, Jul 14, 10:49 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1049 AM EDT THU JUL 14 2005 MAZ002>008-010-014-015-026-NHZ011-012-015-142100- CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 1049 AM EDT THU JUL 14 2005 ...STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS PARTS OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING... A COLD FRONT WILL BE MOVING INTO NORTHERN NEW ENGLAND THIS AFTERNOON. SHOWERS AND THUNDERSTORMS AHEAD OF THIS FRONT ARE EXPECTED TO MOVE INTO THE REGION THIS AFTERNOON. THE THUNDERSTORMS HAVE THE POTENTIAL TO ORGANIZE INTO A LINE AND BECOME SEVERE... PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORMS. THE GREATEST THREAT FOR DAMAGING THUNDERSTORMS WILL BE AFTER 1 PM...NORTH OF ROUTE 2 IN MASSACHUSETTS AND EXTENDING NORTHWARD INTO NEW HAMPSHIRE. PERSONS LIVING OR TRAVELING ACROSS SOUTHERN NEW ENGLAND SHOULD KEEP IN TOUCH WITH THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER SITUATION AS SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. KJC/FMN
Special weather statement, Jul 14, 2:08 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 208 PM EDT THU JUL 14 2005 NHZ011-141915- CHESHIRE NH- 208 PM EDT THU JUL 14 2005 AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS. THE STORM WAS OVER NORTH WALPOLE AND MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...MARLOW BY 240 PM EDT. WTB
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.